Current Series: Managing OFF Episodes in Parkinson Disease

Stuart Isaacson, MD: It’s not central mechanisms, it’s the gut where we think synuclein degeneration may begin in many patients. There’s dysmotility throughout the intestinal tract coupled with this short half-life levodopa, and the difficulty in getting it absorbed in the intestine. When patients swallow levodopa, it has to go through the esophagus. There’s dysmotility in the esophagus. It gets to the stomach where we know there’s a great degree of gastroparesis and delayed emptying not only of food but also of medications. And in patients who have a delay, that’s often reflex, this delayed gastric emptying with oral levodopa. And then in the intestine, it has to be absorbed. Peter, this is a big problem, getting the levodopa absorbed by that transporter.

Peter LeWitt, MD, M.Med.Sc: It is. And in fact, you have competition by dietary amino acids derived from protein, and overgrowth of bacteria, and possibly mechanisms we don’t understand as well as we should. I think a lot of Parkinson specialists are seduced by the ease of treating mild Parkinson. One levodopa tablet can act for many more hours beyond even the pharmacokinetics of 90 minutes of clearance.

So I guess the notion of looking at your patient as somebody who’s in transition as the months and years go by, bringing back patients and asking questions: “Do you have new symptoms that aren’t well controlled?” And thinking of the pharmacokinetics as not being the whole story, and the notion that there are other downstream pathways. We have an opportunity to test, in any 1 patient, all of these medication options, which becomes an important part of the new landscape of Parkinson. We have continuous therapies. We have adenosine A2A receptor antagonist therapy. We have amantadine, an old drug rediscovered for new roles that it has. Also, the notion of a patient as an N = 1 experiment is becoming more and more important. This isn’t just the province of the movement disorder specialist. The general neurologist really has to become aware of all these options for this unique challenge ahead of them, of making the patient feel fully ON and improving their therapy beyond what the neurologist in the office might think is doing adequately.

Rajesh Pahwa, MD: But we have ignored the powerful mechanisms of OFF. We talk about it a little bit. We talk about taking it on an empty stomach, more for the protein interaction. We forget that the levodopa has to make it to the small intestine for the protein to interact. Just sitting in the stomach, it’s not going to work. And I think we really need to think more about what the gut is doing in Parkinson disease, as far as improving the delivery of some of these drugs.

Daniel E. Kremens, MD, JD: Right, and even the patients themselves. This is something that I don’t think most movement disorder specialists even realize. Some of our patients come in and complain. They know they have gastroparesis. There was a recent study that showed that over 80% of patients with Parkinson disease in the study had gastroparesis, but only about 35% of them actually reported symptoms. So even the patients aren’t aware that they’re having this gastroparesis.

Rajesh Pahwa, MD: But it comes down to, what symptoms are we talking about? Are we talking about bloating? Are we talking about not being able to eat as much of a meal? But what about the action of the drugs?

Stuart Isaacson, MD: Oh yes, the symptom of gastroparesis in a Parkinson patient is delayed onset of a dose of levodopa.

Daniel E. Kremens, MD, JD: Right.

Stuart Isaacson, MD: And trying to educate about that is really important. We’ve spent decades trying to make a dose of levodopa last longer and have the ON last longer, but now we also have to focus on having that next dose work quicker and more reliably so that the OFF episode can end and patients can get on with their day.

Peter LeWitt, MD, M.Med.Sc: I think you’re making a point there. The OFF episode, which is sometimes equated with wearing off, or the end of the dose occurring too soon, is actually conflated with the problem of the delayed ON effect of the next dose. So as the day goes by, you have a patient who says, “It’s been 2 hours. I took that dose and nothing’s happened.” It could be, in part, the wearing off of the previous dose and the failure of the next dose to kick in that comprises that 2 hours of delay or the inconsistency of effect that might have occurred the day before. But today’s meal did a little bit more delay perhaps because of the digestion role of the stomach, which after all slows down things as well.